Texas, 2011

Wildfire in Texas, February 16, 2011

February 16, 2011 · NWS AMA · 2 events in 1 county or zone

The Texas Forest Service reported that the Higgins Wildfire began one mile west of Higgins Texas in Lipscomb County around 1439 CST. The Texas Forest Service along with the Texas Department of Public Safety reported that the wildfire burned a measured five thousand three hundred and eight acres which was mapped using GPS.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Higgins Wildfire began one mile west of Higgins Texas in Lipscomb County around 1439 CST. The Texas Forest Service along with the Texas Department of Public Safety reported that the wildfire burned a measured five thousand three hundred and eight acres which was mapped using GPS. The wildfire was contained at 1958 CST and no damage or injuries have been initially reported. However, some structures were threatened but were saved.

The Texas Forest Service reported that the FM3260 Wildfire began six miles north of Lipscomb Texas in Lipscomb County around 1439 CST. The Texas Forest Service along with the Texas Department of Public Safety reported that the wildfire consumed a measured ten thousand and six hundred acres which was mapped using GPS. The wildfire threatened five homes, however none were damaged or destroyed. The FM3260 Wildfire was contained at 1957 CST.

Both the Higgins Wildfire and the FM3260 Wildfire were combined into the Lipscomb County Complex with a total acreage burned of fifteen thousand nine hundred and eight acres. There were no injuries or damages reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 16, 11:30 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Feb 16, 11:30 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1130 AM CST WED FEB 16 2011

.UPDATE...
UPDATED PREVIOUS GRIDS TO ADJUST WINDS FOR THE REMAINDER OF TODAY.
APPEARS WINDS WILL BE MUCH STRONGER THURSDAY THAN WHAT IS CURRENTLY
FORECAST IN THE GRIDS...HOWEVER WILL LET PUBLIC FORECASTER ADJUST
WINDS UPWARD WITH THE AFTERNOON PACKAGE. POPULATED SMOKE MANAGEMENT
GRIDS IN THE FIRE WEATHER FORECASTS FOR TODAY WITH THE LATEST DATA
AND ADJUSTED THE 20 FOOT WIND GRIDS DUE TO CHANGES IN THE PUBLIC
FORECAST WINDS TODAY. 20 FOOT WINDS WILL NEED TO BE BUMPED UPWARD
SIGNIFICANTLY FOR THURSDAY...BUT THAT WILL BE DONE IN THE AFTERNOON
PACKAGE. OTHERWISE...NO OTHER CHANGES TO PREVIOUS GRIDS NEEDED AT
THIS TIME.

ALL PUBLIC AND FIRE WEATHER PRODUCTS HAVE BEEN UPDATED AND SENT.

SCHNEIDER

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 18Z THURSDAY AT ALL THREE TAF SITES.
SOUTHWESTERLY WINDS 15 TO 25 KNOTS WITH HIGHER GUSTS TODAY WILL
DIMINISH AFTER ABOUT 00Z THURSDAY TO AROUND 5 TO 15 KNOTS. LOW LEVEL
SOUTHWESTERLY TO WESTERLY JET DEVELOPS AFTER 03Z THURSDAY WITH WIND
SPEEDS AROUND 40 TO 50 KNOTS AT 850 MBS. INCLUDED LOW LEVEL WIND
SHEAR REMARKS AT ALL THREE TAF SITES BETWEEN ABOUT 03Z AND 15Z
THURSDAY. SOUTHWESTERLY TO WESTERLY WINDS WILL MIX DOWN TO THE
SURFACE AFTER 15Z THURSDAY 20 TO 30 KNOTS WITH HIGHER GUSTS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 550 AM CST WED FEB 16 2011/

AVIATION...
12Z TAFS...SOUTHWEST WINDS WILL INCREASE THIS MORNING AS THE LEE
SURFACE TROUGH DEEPENS AND MIXING INCREASES. WINDS EXPECTED TO
NEAR SUSTAINED SPEEDS AROUND 20 KTS LATE THIS MORNING OR EARLY
AFTERNOON WITH GUSTS UP TO 30 KTS. WINDS WILL LOSE THE GUSTINESS BY
EARLY EVENING...BUT REMAIN SUSTAINED IN THE 12-15 KT RANGE AT KAMA
AND KDHT OVERNIGHT AS A DECENT SURFACE PRESSURE GRADIENT REMAINS IN
PLACE...WHILE STAYING A TOUCH LIGHTER AT KGUY. WINDS WILL START TO
VEER TO A MORE WESTERLY DIRECTION AFTER 06Z THURSDAY AS THE LEE
TROUGH AXIS SHIFTS EASTWARD. SOME LLWS COULD DEVELOP AFTER 06Z
THURSDAY AS THE LLJ STRENGTHENS...BUT LEFT MENTION OUT FOR NOW AS
MAGNITUDE OF SHEAR APPEARS TO BE MARGINAL FOR INCLUSION ATTM.

KB

PREV DISCUSSION... /ISSUED 341 AM CST WED FEB 16 2011/

DISCUSSION...
SURFACE TROUGH OVER THE WESTERN PANHANDLES TODAY WILL ENCOURAGE
DOWNSLOPING WINDS. THESE WINDS WILL COMBINE WITH AN 850 MB
THERMAL RIDGE OVER THE REGION TO CAUSE TEMPERATURES TO RISE TO NEAR
RECORD HIGHS.

RECORD HIGHS FOR TODAY
77...AMARILLO
78...DALHART
78...BORGER

SOUTHWEST WINDS MAY REACH UP INTO THE 20 TO 30 MPH RANGE WITH
HIGHER GUSTS...MAINLY ACROSS THE NORTHWEST HALF OF THE CWA...WITH
LIGHTER WINDS FURTHER TO THE SOUTHEAST. WILL CANCEL THE RED FLAG
WARNING FOR MUCH OF THE EASTERN TEXAS PANHANDLE FOR TODAY BASED ON
LIGHTER WINDS AND RELATIVE HUMIDITIES STAYING ABOVE 15 PERCENT.
MODELS EVEN WANT TO BACK THE WINDS TO MORE SOUTHERLY IN THE EASTERN
CWA AS WELL BY AFTERNOON...WHICH MAY ACTUALLY HELP DEW POINTS TO RISE
A LITTLE.

AN UPPER LEVEL SHORT WAVE TROUGH IS EXPECTED TO MOVE NORTHEAST OUT
OF THE LONGWAVE TROUGH OVER THE WEST COAST TOWARD THE CENTRAL
ROCKIES AND ONTO THE NORTHERN PLAINS BY THURSDAY EVENING. AS
THIS WAVE APPROACHES THE HIGH PLAINS...THE SURFACE PRESSURE GRADIENT
IS EXPECTED TO TIGHTEN ACROSS THE PANHANDLES...BUT IT LOOKS LIKE
WINDS SHOULD STAY BELOW WIND ADVISORY CRITERIA. MID AND HIGH LEVEL
CLOUDS ACROSS THE AREA MAY ALSO CUT DOWN ON THE MIXING POTENTIAL.

A COLD FRONT MOVES ACROSS THE PANHANDLES THURSDAY NIGHT INTO FRIDAY
MORNING...SO HIGHS ON FRIDAY ARE EXPECTED TO BE 5 TO 10 DEGREES
COOLER THAN THURSDAY.

WILL CONTINUE TO HOLD ON TO A SLIGHT CHANCE OF RAIN SHOWERS ACROSS
THE EASTERN CWA AS A STRONGER SHORT WAVE TROUGH MOVES ACROSS THE
REGION SUNDAY AND SUNDAY NIGHT. LOW LEVEL MOISTURE AND LIFT FROM THE
WAVE MAY BE ENOUGH TO PRODUCE SOME SHOWERS.

DRY WEATHER WILL THEN BE FOUND ACROSS THE CWA THROUGH THE REST OF
THIS FORECAST AS UPPER TROUGH REMAINS ACROSS THE FAR WESTERN U.S.
AND THE PANHANDLES REMAIN UNDER SHORT WAVE RIDGING.

FIRE WEATHER...
A RED FLAG WARNING WILL CONTINUE FOR THE OKLAHOMA PANHANDLE AND THE
WESTERN AND CENTRAL TEXAS PANHANDLE. ELEVATED FIRE WEATHER CONDITIONS
WILL BE FOUND ACROSS MUCH OF THE EASTERN TEXAS PANHANDLE. LOWEST
RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP INTO THE 10 TO 15
PERCENT RANGE ACROSS THE WARNING AREA ALONG WITH SOUTHWEST WINDS IN
THE 20 TO 30 MPH RANGE.

WILL CONTINUE WITH THE FIRE WEATHER WATCH FOR THE ENTIRE OKLAHOMA
AND TEXAS PANHANDLES ON THURSDAY. LOWEST AFTERNOON RELATIVE
HUMIDITIES AROUND 15 PERCENT WILL COMBINE WITH 15 TO 30 MPH WINDS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OCHILTREE...
     OLDHAM...POTTER...RANDALL...SHERMAN.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...
     TEXAS.

&&

11/05
Hazardous weather outlook, Feb 16, 4:46 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
446 AM CST WED FEB 16 2011

OKZ001>003-TXZ001>020-162200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
446 AM CST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY ACROSS THE
OKLAHOMA PANHANDLE AND THE WESTERN AND CENTRAL TEXAS PANHANDLE DUE TO
THE COMBINATION OF MINIMUM RELATIVE HUMIDITY VALUES OF 10 TO 15
PERCENT...SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...AND
DRY FUELS. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE EASTERN
TEXAS PANHANDLE...WHERE RELATIVE HUMIDITIES OF 15 TO 20 PERCENT WILL
COMBINE WITH SOUTHWEST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS AND
DRY FUELS.

BOATERS ARE ENCOURAGED TO EXERCISE CAUTION ON AREA LAKES TODAY DUE TO
SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS ALL OF THE TEXAS
AND OKLAHOMA PANHANDLES ON THURSDAY AS GUSTY SOUTHWEST WINDS WILL
COMBINE WITH LOW RELATIVE HUMIDITIES AND DRY FUELS. AS A RESULT...A
FIRE WEATHER WATCH REMAINS IN EFFECT THURSDAY FOR ALL OF THE
PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS TODAY...AND POSSIBLE
CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
February 16, 2:39 PM CST to 7:58 PM CST
Where
Lipscomb forecast zone
Reported by
Park/Forest Service
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Wildfire, Lipscomb

When
February 16, 2:39 PM CST to 5:57 PM CST
Where
Lipscomb forecast zone
Reported by
Park/Forest Service
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285744, 285746.